Pennsylvania, 2004Flash Flood in Pennsylvania, July 31, 2004
July 31, 2004 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 31, 9:20 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 31, 9:20 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 AM EDT SAT JUL 31 2004
.SHORT TERM (TODAY)...
UPDATED FORECAST TO GO WITH CAT POPS FOR THRU THE DAY IN WRN ZONES
WHERE IT IS RAINING OR RAIN WILL BE ARRIVING WITHIN THE NEXT FEW
HOURS.
META SEEMS TO HAVE BEST HANDLE ON CURRENT MASS FIELDS...THOUGH ALL
MODELS DOING REASONABLE WELL. KEY TO FORECAST WOULD SEEM TO HINGE
ON LOCATION OF UPPERL LEVEL DIVERGENCE ASSOCIATED WITH STRONG
JET...WHICH WOULD PLACE GREATEST VERTICAL MOTION OVER CWA IN THE
21-03Z TIMEFRAME. OTHER ISSUE...WHICH IS A BIT LESS CERTAIN...IS
DEGREE OF SFC BASED INSTABILITY...WHICH COULD LEAD TO DEEPER
CONVECTION...AND THUS HEAVIER RAINFALL. WILL HOLD THE FFA AS
IS...BUT WILL REASESS IN A COUPLE HOURS. MADE SOME MINOR TWEAKS TO
TEMPS AND CLOUDS AS WELL. MJC
&&
.PREVIOUS DISCUSSION(4 AM)...
TODAY MOIST TROPICAL AIRMASS OVER REGION. WAITING FOR LARGE AREA OF
THUNDERSTORMS WITH HEAVY RAIN TO PUSH EAST INTO CWA THIS AFTERNOON
AND TONIGHT. THIS WILL BE PUSHED EAST BY WEAK SURFACE COLD FRONT.
LOTS OF UL DIVERGENCE IN RIGHT REAR QUAD OF STRONG FOR JULY JET.
ALIGNED FLOW WITH 40KT 850 JET WILL AID IN KEEPING THE HEAVY RAINERS
GOING. MODELS SIMILAR TO FRIDAYS RUN GIVING THE CWA AN AXIS OF AN
INCH PLUS OF RAIN THIS EVENING. ETA IS NOW A LITTLE BIT FURHTER SE
THAN GFS AND PREVIOUS RUNS.
WILL ISSUE FLOOD WATCH FOR CENTRAL COUNTIES OF CWA FROM SW TO NE.
THIS WILL ALIGN WELL WITH HPC POTENTIAL AND STATE COLLEGE AND
ALBANY. GROUND NEARLY SATURATED AFTER SEVERAL INCHES OF RAIN ALREADY
THIS WEEK. LAST EVENING A FEW THUNDERSTORMS BROUGHT OVER AN INCH TO
A SMALL AREA OF BRADFORD COUNTY. FORESHADOW TO MORE WIDESPREAD EVENT
THIS AFTERNOON AND TONIGHT.
SEVERE THREAT DOES NOT SEEM GREAT WITH CLOUDY SKIES THAT SHOULD
BREAK UP LITTLE BEFORE THE THUNDERSTORMS ARRIVE. LITTLE SHEAR ABOVE
2KM WITH UNIDIRECTIONAL AND NEARLY CONSTANT WINDS. LONG NARROW CAPES
WELL UNDER 1000. THIS WILL AID HEAVY RAIN. INSTABILITY IS MARGINAL
WITH WEAK SURFACE FORCING.
FOR EXTREME SOUTHEAST FORCING LEAST HERE WITH PRECIP ARRIVING LATE
THIS AFTERNOON AND TONIGHT. FRONT LOOSES SOME OF THE PUSH BY THE
TIME IT ARRIVES TONIGHT.
FRONT THEN STALLS AS IT WEAKENS FURTHER ON COAST. KEEP THE CHC POPS
IN EXTREME SOUTHERN ZONES SUNDAY INTO MONDAY WHEN A WEAK WAVE MOVES
NE UP THE FRONT. MOST OF NY ESPECIALLY FINGER LAKES WILL HAVE DRIER
AIR ESPECIALLY ALOFT AND A RETURN TO SOME SUN SUNDAY CONTINUING INTO
MONDAY.
&&
.LONG TERM (MONDAY-FRIDAY)...
SUNDAY NIGHT THE FRONT IS SE OF OUR AREA BUT WAVES ON THE SLOW
MOVING FNT KEEPS CHC POPS IN OUR SE ZONES. CLEARING OF THESE
SOUTHEAST ZONES LATER ON MONDAY. A SECOND WK SHORT WAVE TRIES TO
CROSS THE REGION ON TUES BUT IT DAMPENS OUT WITH JUST A SLIGHT CHC
POPS ON TUES. GFSLR SHOWS A DRY REST OF FORECAST WED - FRI.
&&
.AVIATION...
STRATUS EARLY THIS MORNING WILL BURN OFF QUICK THEN SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BRINGING CONDITIONS AT
LEAST DOWN TO MVFR. WITH SATURATED TROPICAL AIRMASS LOW CIGS NOT OUT
OF THE QUESTION WITH PRECIP.
&&
.HYDROLOGY...
3 HR FFG RUNS ANYWHERE FROM 1.5 AT LOCATIONS IN THE TWIN TIERS TO
3 IN THE WYOMING/LACKAWANNA VALLEY AREA. THESE AMOUNTS ARE
POSSIBLE...BUT WILL DPEND HEAVILY ON LEVEL OF CONVECTIVE DEVELOPMENT
DURING THE AFTERNOON AND EVENING. MINOR FLOODING ALONG THE SUSQ
WILL BE POSSIBLE ONCE AGAIN AS WELL FROM VEWRY LATE TONIGHT INTO
SUNDAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FOR FLASH FLOODING THIS AFT AND TONIGHT
NYZ009-022>025-044>046-055>057
PA...FLOOD WATCH FOR FLASH FLOODING THIS AFT AND TONIGHT
PAZ038>040-043
&&
HYDROLOGY...CHAMPNEY
LONG TERM...CHIARAMONTE
AVIATION...JUREWICZ
Hazardous weather outlook, Jul 31, 3:46 AM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 AM EDT SAT JUL 31 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311044-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
500 AM EDT SAT JUL 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE INTO THE AREA THIS AFTERNOON
AND CONTINUE TONIGHT ACROSS THE ENTIRE AREA. 1 TO 2 INCHES OF RAIN
COULD FALL FROM HORNELL THROUGH CORTLAND AND UTICA AND SOUTH THROUGH
ELMIRA...BINGHAMTON... AND ONEONTA TO TUNKHANNOCK...MONTROSE AND
HANCOCK. THIS RAIN COULD CAUSE FLASH FLOODING. SEE THE FLOOD WATCH
FOR FURTHER DETAILS.
THERE IS A SLIGHT CHANCE OF STRONG DAMAGING WINDS WITH SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...
RIVER FLOODING MAY OCCUR SUNDAY CONTINUING INTO MONDAY DEPENDING ON
THE AMOUNT OF RAIN RECEIVED.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
Flash Flood, Bradford
- When
- July 31, 11:25 AM EST to 6:30 PM EST
- Where
- Bradford County, Big Pond
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
Flash flooding started midday in the northwest portion of Bradford County in the towns of Smithfield and Springfield. Numerous roads washed out and several creeks out of their banks. At 12:50 PM EST flash flooding started in Monroeton and the town of Monroe in central Bradford County with more road washouts and creeks overflowing. More flooding occurred around 4:30 PM around Wyalusing, New Albany, and Wysox in southeast Bradford County. Bridges and more roads were washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
- Flooding in Ohio, July 31, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416075.